The authors reviewed reported cases of antibiotic-induced manic episodes by means of a MEDLINE and PsychLit search for reports of antibiotic-induced mania. Unpublished reports were requested from the World Health Organization (WHO) and the Food and Drug Administration (FDA). Twenty-one reports of antimicrobial-induced mania were found in the literature. There were 6 cases implicating clarithromycin, 13 implicating isoniazid, and 1 case each implicating erythromycin and amoxicillin. The WHO reported 82 cases. Of these, clarithromycin was implicated in 23 (27.6%) cases, ciprofloxacin in 12 (14.4%) cases, and ofloxacin in 10 (12%) cases. Cotrimoxazole, metronidazole, and erythromycin were involved in 15 reported manic episodes. Cases reported by the FDA showed clarithromycin and ciprofloxacin to be the most frequently associated with the development of mania. Statistical analysis of the data would not have demonstrated a significant statistical correlative risk and was therefore not undertaken. Patients have an increased risk of developing mania while being treated with antimicrobials. Although this is not a statistically significant risk, physicians must be aware of the effect and reversibility. Further research clearly is required to determine the incidence of antimicrobial-induced mania, the rela-tive risk factors of developing an antimicrobialinduced manic episode among various demographic populations, and the incidence of patients who continue to have persistent affective disorders once the initial episode, which occurs while the patient is taking antibiotics, subsides. The authors elected to name this syndrome “antibiomania.”
*Southern Virginia Mental Health Institute, Danville, Virginia; †Department of Psychiatry, University of Virginia Health Sciences Center, Charlottesville, Virginia
Received February 11, 1999; accepted after revision March 2, 2001.
Address requests for reprints to: Ahmed Abouesh, MD, Southern Virginia Mental Health Institute, 382 Taylor Drive, Danville, VA 24541.